Background: Cardiovascular patients are more often reported with drug-drug interactions as compared to patients with other diseases. The high rate of prescribed drugs in elderly patients increases the likelihood of drug interactions and thus the risk that drugs themselves can be the cause of hospitalization.
Purpose: The objective of the research is to assess drug interaction in cardiovascular patients at Yekatit 12 Hospital, Addis Ababa, Ethiopia.
Patients and Methods: Retrospective cross-sectional study design was involved to assess drug-drug interaction and associated factors in cardiovascular patients admitted in Yekatit 12 Hospital Medical College. A total of 209 medical charts of cardiovascular patients were included to this study. Drug-drug interaction was checked using standard drug interaction checker software (Micromedex). A test of association was done using Chi-square test. In addition, the significance for the association of variable with the dependent variable was tested at p value less than 0.05.
Result: The medical records of 209 cardiovascular patients were included to this study. From these, 55.5% were female whereas, 45% were in the age group of less than 65 years. The mean hospital stay of patients was 11.2 days. Nearly half (44.5%) of the patients had a diagnosis of CHF. A total of 1485 drugs were prescribed during the mean hospital stay of 11.2 days, with a mean of 7.1 medications per patient. Sixty-eight patients (32.5%) had at least one major drug-drug interaction. DDI was found significantly associated with increase in number of drugs (polypharmacy) (p=0.001; chi-square=31.04). In addition patients with prolonged hospital stay were associated with potential drug interactions (p=0.012; chi-square=5.75).
Conclusion: The finding of present study reveals that nearly one third of the elderly patients are exposed to at least one major DDI. The most common drug interaction in these cardiovascular patients is between omeprazole and digoxin. Clinical pharmacists must remain vigilant in monitoring potential DDIs and making appropriate dosage or therapy adjustments.
Published Date: 2019-01-07; Received Date: 2018-12-30